Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 74, NWS La Crosse, WI

June 10, 2000Wabasha County, Minnesota; Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 10, 2000, 4:28 PM CDT for Wabasha County, Minnesota; Buffalo County, Wisconsin. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 10, 2000, 4:28 PM CDT (21:28 UTC)
Expired
Jun 10, 2000, 5:30 PM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Wabasha County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 4:40 PM CDTThunderstorm Wind 55 EWabasha, MN
Jun 10, 5:10 PM CDTThunderstorm Wind 55 EMondovi, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 4:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 893 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
893 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WUUS53 KARX 102128
SVRLSE
MNC157-WIC011-102230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
428 PM CDT SAT JUN 10 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
  WABASHA COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 530 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS FROM NEAR MONDOVI...TO WABASHA...TO
  NEAR JARRETT. THIS ACTIVITY WAS MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR TELL AND BUFFALO AT 435 PM CDT
  NEAR WAUMANDEE AT 445 PM CDT
  NEAR MONTANA AT 450 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. PLEASE REPORT ANY SEVERE WEATHER TO YOUR 
LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE.

NELSON

LAT...LON 4445 9245 4418 9251 4418 9156 4460 9153

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:44 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 10, 2:44 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CDT SAT JUN 10 2000

THE MAIN FORECAST CONCERNS THIS AFTERNOON IS WHETHER WE WILL SEE
THUNDERSTORMS TONIGHT AND HOW FAR SOUTH THE COLD FRONT WILL GET ON
SUNDAY.

THE MODELS ARE IN GOOD AGREEMENT THAT WE HAVE NO UPPER LEVEL
DYNAMICS TO GENERATE THUNDERSTORMS TONIGHT. HOWEVER...MSAS
DATA SHOWS LIFTED INDICES AS LOW AS -9 OVER CENTRAL IOWA AND SOUTH
CENTRAL MINNESOTA. ALSO...THE MSAS DATA SHOWS CAPES BETWEEN 4000 AND
5000 J/KG FROM WEST CENTRAL WISCONSIN SOUTHWEST INTO CENTRAL IOWA.
WITH THIS MUCH INSTABILITY AND A RATHER WEAK COLD FRONT MOVING INTO
THIS AIR MASS AND A RATHER WEAK CAP (700 MB TEMPERATURES 8C)...IM
STILL ANTICIPATING THAT SCATTERED THUNDERSTORMS WILL AFFECT THE AREA
FROM LATE THIS AFTERNOON AND INTO TONIGHT.

THE NEXT CONCERN IS WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME
SEVERE. THE MODELS ARE IN GOOD AGREEMENT THAT DRY AND COOLER AIR
WILL BE ADVECTING INTO THE MID LEVELS LATE THIS AFTERNOON AND
EVENING. THIS WILL IN TURN CAUSE THE WET BULB ZEROS TO FALL FROM
12,000 FEET TO AROUND 10,000 FEET. THIS WILL ENHANCE THE LARGE HAIL
POSSIBILITIES. ALSO...THE DRY AIR IN THE MID LEVELS WILL ENHANCE THE
DOWN BURST POTENTIAL. ANOTHER FACTOR WHICH WILL INCREASE THE WIND
POTENTIAL WITH THESE THUNDERSTORMS IS THE 0 TO 6 KM STORM MOTION
WHICH IS NORTHEAST AT 40 MPH. THUS...I AGREE WITH SPC THAT A FEW OF
THESE THUNDERSTORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND
TONIGHT.

THE MODELS DIFFER ON HOW FAR THE COLD FRONT WILL GET ON SUNDAY. THIS
FRONTAL POSITION IS RATHER IMPORTANT...BECAUSE IT WILL AFFECT WHEN
THE PRECIPITATION WILL MOVE BACK INTO THE AREA. THE AVN SHOWS THAT
THE FRONT WILL DROP AS FAR SOUTH AS NORTHERN MISSOURI BY LATE SUNDAY
AFTERNOON. MEANWHILE...THE ETA HAS IT LOCATED OVER CENTRAL IOWA AT
THE SAME TIME. FINALLY...THE NGM HAS IT LOCATED NEAR THE MISSOURI
AND IOWA BOARDER WHICH SEEMS TO BE A GOOD COMPROMISE BETWEEN THE THE
AVN AND ETA. AS A RESULT...I WENT WITH THE NGM. AS A RESULT...WE
WILL NOT SEE THE FRONT MOVE BACK INTO THE AREA UNTIL MONDAY AND THAT
WILL BE MAINLY IN THE NORTHEAST IOWA COUNTIES.

THANKS FOR THE COORDINATION KDVN.

.LSE...NONE.

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:37 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha53 min
Jun 10, 3:37 PM CDTSevere Thunderstorm WarningARXDodge53 min
Jun 10, 4:56 PM CDTSevere Thunderstorm WarningARXTrempealeau64 min
Jun 10, 5:30 PM CDTSevere Thunderstorm WarningARXJackson60 min
Jun 10, 6:32 PM CDTSevere Thunderstorm WarningARXJackson58 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.